Hives After Taking Probiotics

by Diane Marks

About Diane Marks

Diane Marks started her writing career in 2010 and has been in health care administration for more than 30 years. She holds a registered nurse license from Citizens General Hospital School of Nursing, a Bachelor of Arts in health care education from California University of Pennsylvania and a Master of Science in health administration from the University of Pittsburgh.

X

It’s good to know the possible side effects of taking probiotics before you begin using the supplement as a part of your diet. While probiotics are generally well-tolerated by most people, according to the Mayo Clinic, an allergic reaction to one or more of the ingredients in the supplement may cause hives and other allergy symptoms to develop. Discuss the potential health benefits and risks of taking probiotic supplements with your doctor before consuming them on a daily basis.

What Are Probiotics?

You’ve most likely heard the term “probiotics” but may lack the knowledge of what they are. Probiotics are defined by the National Center for Complimentary and Alternative Medicine as live microorganisms similar to the microorganisms found in the human digestive system. Probiotics are helpful bacteria that may help maintain bowel regularity, treat vaginal yeast infections and prevent diarrhea while you’re taking antibiotics. Probiotics are naturally found in aged cheeses, cultured milk and yogurt and may be purchased in supplement form.

Hives

Hives, also called urticaria, is a skin reaction that causes an itchy rash that typically lasts for a few hours. About 20 percent of the American population develops this skin reaction at one time in their lifetime, according to the American College of Asthma, Allergy and Immunology. The rash causes severe itching, redness of skin, the formation of welts that can migrate from one area of the body to another, and it is flat on top. The skin condition is the result of increased histamine levels in the surface of the skin that causes blood vessels to dilate. Hives may be a sign of an allergic reaction after taking probiotics.

Probiotics and Hives

The formation of hives after taking probiotics is most likely a sign of an allergic reaction to the supplement, according to Drugs.com. Some probiotic supplements contain milk proteins, which can trigger an allergic reaction if you have a milk allergy. If your immune system identifies one or more of the ingredients in the supplement as an allergen, your body will attack the substance with immunoglobulin E antibodies and histamine. Hives may be a sign of a severe allergic reaction that will require emergency medical attention.

Concerning Symptoms

Drugs.com warns that if you develop hives after taking probiotics, along with facial, lip, tongue or mouth swelling and shortness of breath, you need to call 911. A severe allergic reaction can lead to death if not treated in a timely manner.

Photo Credits:

  • Hemera Technologies/AbleStock.com/Getty Images

This article reflects the views of the writer and does not necessarily reflect the views of Jillian Michaels or JillianMichaels.com.